Alert archive / Michigan / Special Marine Warnings in 2003
Special Marine Warning 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at May 10, 2003, 1:25 AM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 1:25 AM EDT (05:25 UTC)
- Expired
- May 10, 2003, 2:30 AM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at May 9, 8:53 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 9, 8:53 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 853 PM EDT FRI MAY 9 2003 ...LOOKS LIKE LITTLE REAL THREAT FOR CONVECTION TONIGHT... THE REAL QUESTION FOR TONIGHT IS WHAT TO DO WITH THE CONVECTION WE HAVE IN OUR CURRENT FORECAST? SINCE THE SOUNDING AROUND THE LOWER GREAT LAKES...SFC OBS...SATELLITE IMAGES AND MODEL FORECAST ALL AGREE THAT VERY DRY AIR WILL RULE THE NIGHT OVER SOUTHERN 1/2 OF LOWER MICHIGAN (850 MB TO ABOVE 300 MB)...SEEMS THE RISK OF ANY THUNDERSTORMS IS MINIMAL. CURRENTLY(10/00Z) THERE IS AN OCCLUDED FRONT CROSSING EASTERN LAKE MICHIGAN WITH A WARM FRONT FROM SOUTH BEND TO NORTH OF DAYTON OHIO WITH A QUASI-COLD FRONT FROM THE TRIPLE POINT NEAR SOUTH BEND TO NEAR IRK MO. THERE IS A WAVE ON THE FRONT BTW IRK/STL WHICH HAS AN AREA OF THUNDERSTORMS ON IT. THAT WAVE IS AN AREA OF MUCH HIGHER 850 MB DEW POINTS AND THAT DOES HEAD TOWARD LOWER MICHIGAN TOWARD MORNING. ACTUALLY THE LATEST RUC BRINGS IT IN BETWEEN 06Z AND 09Z SOUTH OF INTERSTATE 94. HOWEVER... THE LOW LEVEL JET (35 TO 45 KNOTS NEAR STL BY 09Z) IS MORE AIMED AT IND THAN ANY PLACE IN MICHIGAN. ALSO THE 850 LI INDEX RISES ABOVE 0C OVER MOST OF OUR CWA BY 03Z AS THE REMAINS OF THAT OCCLUDED FRONT MOVE EAST ACROSS THE STATE. AFTER 06Z WITH THAT NEXT WAVE ON THE FRONT HEADING NORTHEAST... THE 0 TO -2C 850 MB LI DOES NOSE INTO THE INTERSTATE 94 AREA. SO... I WILL UPDATE THE FORECAST TO PARTLY CLOUDY ACROSS THE CWA. I WILL ALSO HAVE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN THE ROW OF COUNTIES NEAR INTERSTATE 94. THE THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT IS MINIMAL. ZONES BY 915 PM. .GRR...NONE. WDM
Hazardous weather outlook, May 9, 12:40 PM EDT, 12 hours 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1240 PM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH OF INTERSTATE 96 TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS WITH THE STORMS. THE MAIN TIME FRAME FOR SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A CHANCE THAT THUNDERSTORMS COULD FORM. ANY STORMS THAT DO FORM THIS AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST AT 35 MPH. A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND BECOME STATIONARY. THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM FOR THE STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON TO GRAND RAPIDS TO LANSING. THE REMAINDER OF THE REGION IS UNDER A SLIGHT RISK. A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING. STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY AFTERNOON THROUGH SATURDAY EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:52 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 23 min |
| May 10, 12:13 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 47 min |
| May 10, 1:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| May 10, 1:25 AM EDT | Special Marine Warning | GRR | 65 min | |
| May 10, 2:20 AM EDT | Special Marine Warning | GRR | 40 min | |
| May 10, 4:37 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 38 min |
Nearby
Special Marine Warnings in Michigan, 2003Every special marine warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.